Remote Access Mathematics of Computation
Green Open Access

Mathematics of Computation

ISSN 1088-6842(online) ISSN 0025-5718(print)



On the convergence of high resolution methods with multiple time scales for hyperbolic conservation laws

Author: Robert Kirby
Journal: Math. Comp. 72 (2003), 1239-1250
MSC (2000): Primary 35L65, 65M12, 65M30
Published electronically: October 29, 2002
MathSciNet review: 1972734
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: A class of finite volume methods based on standard high resolution schemes, but which allows spatially varying time steps, is described and analyzed. A maximum principle and the TVD property are verified for general advective flux, extending the previous theoretical work on local time stepping methods. Moreover, an entropy condition is verified which, with sufficient limiting, guarantees convergence to the entropy solution for convex flux.

References [Enhancements On Off] (What's this?)

  • 1. M. Berger and J. Oliger, Adaptive mesh refinement for hyperbolic partial differential equations, J. Comp. Phys. 53 (1984), 484-512. MR 85h:65211
  • 2. B. Cockburn and C. Shu, TVB Runge-Kutta local projection discontinuous Galerkin finite element method for scalar conservation laws II: General framework, Math. Comp. 52 (1989), 441-435. MR 90k:65160
  • 3. C. Dawson, High resolution upwind-mixed finite element methods for advection-diffusion equations with variable time-stepping, Numerical Methods for Partial Differential Equations 11 (1995), 525-538. MR 96c:76040
  • 4. C. Dawson and R. Kirby, Higher order schemes for conservation laws with locally varying time steps, SIAM J. Sci. Comput. 22 (2000), 2256-2281. MR 2002f:65115
  • 5. J. E. Flaherty, R. M. Loy, M. S. Shephard, B. K. Szymanski, J. D. Teresco, and L. H. Ziantz, Adaptive local refinement with octree load-balancing for the parallel solution of three-dimensional conservation laws, Journal of Parallel and Distributed Computing 47 (1997), 139-152.
  • 6. A. Harten, High resolution schemes for hyperbolic conservation laws, J. Comp. Phys. 49 (1983), 357-393. MR 84g:65115
  • 7. R. Kirby, Local time stepping and a posteriori error estimates for flow and transport in porous media, Ph.D. thesis, The University of Texas at Austin, 2000.
  • 8. R. Lowrie, P. Roe, and B. van Leer, Space-time methods for hyperbolic conservation laws, Barriers and challenges in computational fluid dynamics (V. Venkatakrishnan, Manuel D. Salas, and Sukumar R. Chakravarthy, eds.), Kluwer Academic Publishers Group, Dordrecht, 1998, pp. 79-98. CMP 98:09
  • 9. S. Osher, Riemann solvers, the entropy condition, and difference approximations, SIAM J. Numer. Anal. 21 (1984), no. 2, 217-235. MR 86d:65119
  • 10. -, Convergence of generalized MUSCL schemes, SIAM J. Numer. Anal. 22 (1985), no. 5, 947-961. MR 87b:65147
  • 11. S. Osher and R. Sanders, Numerical approximations to nonlinear conservation laws with locally varying time and space grids, Math. Comp. 41 (1983), no. 164, 321-336. MR 85i:65121
  • 12. P. K. Sweby, High resolution schemes using flux limiters for hyperbolic conservation laws, SIAM J. Numer. Anal. 21 (1984), 995-1011. MR 85m:65085
  • 13. B. van Leer, Towards the ultimate conservative difference scheme V: A second order sequel to Godunov's method, J. Comp. Phys. 32 (1979), 227-248. CMP 98:05

Similar Articles

Retrieve articles in Mathematics of Computation with MSC (2000): 35L65, 65M12, 65M30

Retrieve articles in all journals with MSC (2000): 35L65, 65M12, 65M30

Additional Information

Robert Kirby
Affiliation: Department of Computer Science, The University of Chicago, 1100 E. 58th St., Chicago, Illinois 60637

Keywords: Spatially varying time steps, upwinding, conservation laws
Received by editor(s): May 10, 2001
Received by editor(s) in revised form: November 30, 2001
Published electronically: October 29, 2002
Additional Notes: Supported by the ASCI/Alliances Center for Astrophysical Thermonuclear Flashes at the University of Chicago under DOE subcontract B341495
Article copyright: © Copyright 2002 American Mathematical Society

American Mathematical Society